Browse

You are looking at 1 - 2 of 2 items for :

  • Hydrocortisone x
  • All content x
Clear All
Open access

Tzy Harn Chua and Wann Jia Loh

Summary

Severe hyponatremia and osmotic demyelination syndrome (ODS) are opposite ends of a spectrum of emergency disorders related to sodium concentrations. Management of severe hyponatremia is challenging because of the difficulty in balancing the risk of overcorrection leading to ODS as well as under-correction causing cerebral oedema, particularly in a patient with chronic hypocortisolism and hypothyroidism. We report a case of a patient with Noonan syndrome and untreated anterior hypopituitarism who presented with symptomatic hyponatremia and developed transient ODS.

Learning points:

  • Patients with severe anterior hypopituitarism with severe hyponatremia are susceptible to the rapid rise of sodium level with a small amount of fluid and hydrocortisone.
  • These patients with chronic anterior hypopituitarism are at high risk of developing ODS and therefore, care should be taken to avoid a rise of more than 4–6 mmol/L per day.
  • Early recognition and rescue desmopressin and i.v. dextrose 5% fluids to reduce serum sodium concentration may be helpful in treating acute ODS.
Open access

Anna Kopczak, Adrian-Minh Schumacher, Sandra Nischwitz, Tania Kümpfel, Günter K Stalla, and Matthias K Auer

Summary

The autoimmune polyendocrinopathy–candidiasis–ectodermal dystrophy (APECED) syndrome is a genetic disorder caused by a mutation in the autoimmune regulator (AIRE) gene. Immune deficiency, hypoparathyroidism and Addison’s disease due to autoimmune dysfunction are the major clinical signs of APECED. We report on a 21-year-old female APECED patient with two inactivating mutations in the AIRE gene. She presented with sudden onset of periodic nausea. Adrenal insufficiency was diagnosed by means of the ACTH stimulation test. Despite initiation of hormone replacement therapy with hydrocortisone and fludrocortisone, nausea persisted and the patient developed cognitive deficits and a loss of interest which led to the diagnosis of depression. She was admitted to the psychiatric department for further diagnostic assessment. An EEG showed a focal epileptic pattern. Glutamic acid decarboxylase (GAD) antibodies, which had been negative eight years earlier, were now elevated in serum and in the cerebrospinal fluid. Oligoclonal bands were positive indicating an inflammatory process with intrathecal antibody production in the central nervous system (CNS). The periodic nausea was identified as dialeptic seizures, which clinically presented as gastrointestinal aura followed by episodes of reduced consciousness that occurred about 3–4 times per day. GAD antibody-associated limbic encephalitis (LE) was diagnosed. Besides antiepileptic therapy, an immunosuppressive treatment with corticosteroids was initiated followed by azathioprine. The presence of nausea and vomiting in endocrine patients with autoimmune disorders is indicative of adrenal insufficiency. However, our case report shows that episodic nausea may be a symptom of epileptic seizures due to GAD antibodies-associated LE in patients with APECED.

Learning points:

  • Episodic nausea cannot only be a sign of Addison’s disease, but can also be caused by epileptic seizures with gastrointestinal aura due to limbic encephalitis.
  • GAD antibodies are not only found in diabetes mellitus type 1, but they are also associated with autoimmune limbic encephalitis and can appear over time.
  • Limbic encephalitis can be another manifestation of autoimmune disease in patients with APECED/APS-1 that presents over the time course of the disease.